Forums


Diagnosis

Everyone is different

  • By Danyel74

    This group seems kind of quiet but I hoping I will get lots of input.
    I was just started on Plaquenil June 1st, not sure what I have yet. Labs jump all over the place, elevated CCP during a flare 10 months ago in my thumbs but now back to normal, sometimes elevated CRP, positive ANA homogeneous 1:80.. nothing sticks out well enough to know what path I am on. Had MRI of one hand and report states it looks to be RA (and I also have a fibroma or neuroma in my thumb joint)! I am ok overall, some stiffness in hands and feet, painful hips and shoulders. Fatigue for sure.
    My question is.. assuming this is RA.. I woke up the other morning with severe pain in my left wrist and left jaw. Took a 600mg Ibuprofen and that worked but later I had pain in my right wrist. Next day I had no pain! I understand RA flares can come and go and stay for different amounts of time and that it is often bilateral but I thought this was weird.. any thoughts on that?
    My second important question is will Plaquenil get rid of the fatigue?
    Thanks in advance.
    PS- I am 42 next week and this whole thing just breaks my heart.

    Reply Created with Sketch. reply
  • By Tamara Haag Moderator

    Hi Danyel,

    Thanks so much for reaching out with your questions! I’m so sorry that you are dealing with these symptoms and the uncertainty as to what exactly may be causing them. In terms of what one can expect with RA, what you describe is very typical of RA symptoms. While full on flares can come and go, so can the more mild pains. I am 38 and have been diagnosed for 15 years, and pain varies from nonexistent to mild to moderate to severe, and the pain jumps around my body. I have my “usual suspects,” the joints that are most often impacted by the disease, but I also have joints that may only experience pain a few times a year. The erratic and unpredictable nature of the disease can be infuriating, as it’s very hard to predict how I will feel from one day to the next. This article by another of our contributors speaks to that: https://rheumatoidarthritis.net/living/unpredictable/.

    As to your second question, Plaquenil can be effective for treating all symptoms of RA, including fatigue. However, the treatments used for RA impact individuals very differently. What works well for one person may have little to no effect for another. My sister also has RA, and I was shocked to find that Xeljanz did nothing for me after being a great drug for her. She and I have the same disease and the same genes, yet respond differently to medications. So bear in mind that Plaquenil may work great for you, or it may have limited benefit and need to be paired with other drugs, or it may not work for you and might be changed for another treatment option. I currently take Plaquenil, Arava, and Orencia, which is working pretty well for me, but over the years I’ve done a lot of trial and error in finding what works. While some people hit the right treatment option right away, it is common for people with RA to have to undergo some trial and error. This article outlines the various treatment options for RA: https://rheumatoidarthritis.net/treatment/. The good news is that there are now many options to choose from, but the bad news is that it can sometimes take time to find the treatment plan that works best for you.

    I’m also including a couple of articles about fatigue in case you find them relevant: https://rheumatoidarthritis.net/living/tired-of-tired/ and https://rheumatoidarthritis.net/living/ra-fatigue-complex-poorly-understood/.

    I know this must be a very hard time for you, so please know that we are here to offer information and support any time you have a question, concern, or experience you want to share. In addition, our online community is also active on our Facebook page, and if you are a Facebook user you may reach some additional community members via that avenue: https://www.facebook.com/RheumatoidArthritisDotNet/

    Wishing you all the best,
    Tamara (Site Moderator)

    Reply Created with Sketch. reply
  • By medtech

    I have been dealing with RA for about 8 years, Enbryl seems to work well, but I can not take methotrexate, my liver could not take it. I deal with fatigue but I can manage that. Recently, I have been dealing with hives, strange in that, I have never been allergic to anything. Now I am taking Zyrtec which deals with it well, but I do not know the allergen. Also is it because of the RA or the Enbryl, since both can affect the immune system. Any ideas or experience with hives and RA?

    Thanks

    William

    Reply Created with Sketch. reply
  • By Erin Rush Moderator

    Hi William! I am sorry your are dealing with hives. Hives can be related to RA, as discussed in this article — https://rheumatoidarthritis.net/living/skin-issues-associated-ra/. Also, certain medications can cause hives, including Rituxan, Celebrex, and Sulfasalazine. Enbrel does not list hives as a potential side effect, but it does list skin rashes as a possible issue — https://rheumatoidarthritis.net/treatment/enbrel-side-effects-safety-review/. I know some of our community members have dealt with hives. I thought you might appreciate this article from one of our contributors about her experiences with this uncomfortable issue — https://rheumatoidarthritis.net/living/allergies-or-ra/. I hope this information is helpful for you! Thank you for taking the time to comment. Don’t hesitate to reach out if you have any other questions or concerns. We’re happy to help in any way we can. Best, Erin, RheumatoidArthritis.net Team Member.

    Reply Created with Sketch. reply
  • By medtech

    Thanks for the reply and the articles. The case is similar in that the hives came after several years of being dx with RA. I knew Enbrel as well as RA affects the immune system, I was wondering if either or both could weaken the immune system to the point of allowing allergens to develop.

    Reply Created with Sketch. reply
  • By Erin Rush Moderator

    That’s a good question, William. I think that’s a good theory to consider, but as you already know, when dealing with autoimmune diseases, diagnosing roots causes can be complex! I do hope you are able to get some relief. I am glad the Zyrtec helps with the hives. Many in our community seem to experience these hives almost like flare ups — they randomly show up for a time and then, just as quickly, disappear. I know it can be challenging to not be able to just get straight, black and white answers with these types of things. Just another “gift” of RA, perhaps? Thanks again for posting! We sincerely appreciate our community members voicing their questions and thoughts. Wishing you an itch-free night, Erin, RheumatoidArthritis.net Team Member.

    Reply Created with Sketch. reply